An overdose of Ibuprofen can lead to some serious conditions, therefore, it needs to be treated immediately. Find out the symptoms as well as the treatment options for the overdose of this medicine.
Ibuprofen is a medication that belongs to the class of non-steroidal anti-inflammatory drugs (NSAIDs). It is mainly prescribed for fever and pain relief. Inflammation caused due to a number of factors can also be treated with it. Usually, it is recommended for conditions, like fever, headaches, toothache, arthritis, menstrual cramps, muscle aches, back pain, osteoarthritis, and rheumatoid arthritis.
When the dosage of this medication is low, it has fewer adverse effects. Nevertheless, its excessive use can cause a number of side effects. The most common side effects are diarrhea, nausea, constipation, gastrointestinal ulceration and bleeding, headache, rash, heartburn, fluid retention, and hypertension. These fallouts can become really serious if neglected.
Ingesting Too Many Ibuprofen Pills
➜ All types of medications should be taken only in the appropriate dosage. Taking more than the recommended dosage of any medication can lead to several health complications.
➜ An overdose of ibuprofen can damage the internal organs, especially the stomach, liver, and kidneys. An overdose can result from an accidental or intentional intake of the medicine in more than the normal or recommended dosage.
Mentioned below are the several indicants observed if this medication is consumed in excess.
- Nausea and vomiting
- Stomach pain
- Vomiting blood
- Blood in stool
- Blurred vision
- Tinnitus or ringing in the ear
- Difficulty in breathing
- Slow breathing
- Decrease in urine output
- Drowsiness and confusion
- Profuse sweating
➜ Long-term usage of this medicine can raise the risk for serious heart problems, like heart attacks and stroke.
➜ So, people with a history of heart attack, stroke, and blood clots as well as those with stomach ulcers, intestinal bleeding, liver and kidney disease, asthma, and bleeding disorders should not consume this medicine without the permission of their physician.
➜ This NSAID is usually not prescribed during pregnancy as its effect in pregnant women has not yet been established.
► An overdose of ibuprofen is a medical emergency, and one should seek immediate medical attention on observing the symptoms of overdose.
► If you think that you have taken a higher than the recommended dosage, then contact your physician at the earliest.
► After evaluating the condition, physicians can treat the condition with the help of liquid carbon, charcoal, laxative, and gastric lavage.
► More commonly, charcoal or activated charcoal is employed for the treatment. Charcoal can absorb or hold the drug to its surface and prevent it from getting absorbed in the digestive tract.
► Gastric lavage is not a very popular intervention option. It is usually employed when the condition due to the overdose is extremely serious in nature and can prove to be life-threatening.
With prompt medical treatment, recovery can be expected. But sometimes, it can lead to potentially serious and life-threatening complications. Therefore, it is better to take this medicine under the supervision of a certified physician or health care provider. This is particularly applicable in case of long-term usage.
Long term use of this drug, for an underlying health condition, should be strictly monitored by a physician, and any symptom experienced while taking this medication should be promptly reported to the physician. Also, do not increase the dosage and take other medications while consuming this drug without informing your physician. With a little care and precaution, it is possible to prevent serious consequences arising due to an overdose.
Disclaimer: This HealthHearty article is for informative purposes only and should not be used as a replacement for expert medical advice.